fbpx

Med Review: Weight Loss 30 pounds in 3 months

Drug Causes of Weight Loss

Weight loss is a challenging problem in geriatrics and can be multifactorial.  There are numerous disease states that can cause weight loss and we often rely on our physician colleagues to be on the top of their game when it comes to identifying those.  Common diseases that might contribute to weight loss include; cancer, infections, bowel/digestive conditions and hyperthyroid. But I love pharmacy and medication related problems. 

Weight Loss Med Review

As a pharmacist I’m going to review the medication list and assess if any of these might be causing the weight loss or at least making it worse.  This is a 78 year old male.  His current medications include;

Tamsulosin

Finasteride

Digoxin

Metoprolol

Lisinopril

Omeprazole

Valproic acid

Paroxetine

Norco as needed

Levothyroxine

Acetaminophen

30 pounds in 3 months is pretty significant.  I would likely suspect this is more of disease process, but looking at the medication list, there are two that immediately jump out to me as possible contributors. 

Digoxin is the first medication I would look at.  Remember that worsening kidney function can lead to accumulation of the drug and potential toxicity.  Weight loss, poor appetite and nausea and vomiting are common with toxicity.  Checking a digoxin level, assessing dose, and asking the patient about how they are taking the medication would be important factors to consider for me.

The other medication I would look at is the levothyroxine.  Has the dose changed recently?  Simply getting some thyroid labs would help us assess this to see if the supplemental dose is appropriate would be the first initial step.

I wouldn’t suspect many other medication contributing to weight loss in this scenario.  All of the other drugs would likely be weight neutral or weight positive.  Paroxetine and valproic acid are two drugs that I have certainly have seen contribute to weight gain.  Here’s a interesting case study on valproic acid.

Rarely, I have seen chronic cough contribute to some weight loss and this patient is on an ACE Inhibitor (check out this pharmacology podcast on ACE’s).  It’s an outside thought, but it wouldn’t hurt to review the subjective symptoms with this patient as it might help tease out a diagnosis.

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

December 23, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories